A new study suggests that psychiatrists frequently prescribe multiple medications to help people with mental disorders. The proportion of people who are taking at least two drugs for their psychiatric condition went from 42 percent in 1996 to almost 60 percent a decade later. While some combinations used for conditions such as depression, bipolar disorder or anxiety have been tested in clinical trials, a great many have not. The potential for dangerous drug-drug interactions increases with each additional medication. In the absence of clear benefit, such polypharmacy may pose unacceptable risks.
[Archives of General Psychiatry, Jan., 2010]

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Ruth
    Reply

    I have had an enormous amount of misery this year including deaths, foreclosure, separation, and you name it. I have been taking 80 mg. Prozac for years. When all the above hit, my depression roared to extreme levels. I only felt relief when I was also put on Adderall.

  2. Greg Pharmacy Student
    Reply

    I recently heard that up to 10 % of those with mental problems will have NO benefit from medications. It seemed odd to me that this person was still on medications, although there was no benefit.

  3. Cindy B.
    Reply

    I work in a psych inpatient facility as a counselor. It breaks my heart to see patients swallowing a mind bending assortment of meds at every med pass — perhaps a mood stabilizer like lithium or depacote. Then an antidepressant (or 2!) because the stabilizer usually leaves the patient somewhat south (on the depressive side) of optimal. Then perhaps a low-dose anti-psychotic (or 2!) because very often sensory or thought anomalies accompany the “decompensation.” Because there’s so much noise on the unit at all times, they all take sleeper meds. Because of noise and drama and craziness on the unit, anti-anxiety meds are often added “prn.” Because the meds are often constipating, they take stool softeners. Because of the side effects that come with taking all the above, side effect meds like cogentin are often added. All this in addition to any medical meds they may be on.
    Patients often complain of side effects such as “my head feels like it’s in a vise,” “my skin feels electric all over,” “my joints hurt,” “I can’t see clearly anymore….” and I know it’s those meds! But I can only report what the patients tell me and voice my concerns respectfully. I sure can’t risk suggesting they refuse what has been Rx’ed by my superiors!

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.